CBS Local — Several overdoses among children in multiple states have been linked to dangerous drug-laced gummy bears. The incidents have also resulted in a number of arrests, including three daycare workers in Illinois.
At least four high school students have been treated recently for possible drug overdoses after eating gummy bears that were allegedly laced with narcotics. Two of the overdoses occurred on Mar. 2 in Illinois. A 17-year-old girl and 16-year-old boy both became ill after eating the candies. The boy and another teen were arrested after Mt. Carmel Police determined they were dealing the gummies and other illegal drugs.
Two more students in Pennsylvania were incapacitated after eating gummy bears laced with THC, a substance producing a marijuana-like high. Laurel Highlands High School superintendent Dr. Jesse Wallace III told KDKA that both students ate the candy while at school in February and the narcotics had a wrapper labeled “Sweet Stone Candy.”
Illegal substances are not the only thing being mixed in with the chewy candies. A trio of daycare workers in the Chicago suburb of Des Plaines were charged with child endangerment after allegedly lacing gummy bears with the sleep medication Melatonin. While none of the toddlers was reportedly injured, the three women were arrested for giving out the candy without a parent’s consent. “Allegedly, this was done in an effort to calm them down before nap time,” Des Plaines Police said in a statement obtained by CBS Chicago.
Other states like Florida have been warning parents about the dangers of synthetic drugs, such as “Flakka,” being disguised as children’s candy since 2015. Police in Mt. Carmel are still working to determine what drug was mixed with the candy that sickened the two teens. “At this time we have no reason to believe this is the drug commonly referred to as FLAKKA as reported in social media,” officers said in a press release. “Further testing is needed to confirm the actual drug used in making these gummies.”